Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 102, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2003, 3:55 PM CDT for Macon County, Sumner County, Trousdale County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 3:55 PM CDT (20:55 UTC)
- Expired
- May 1, 2003, 4:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Macon County, TN, Sumner County, TN, Trousdale County, TN
The radar
The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1214 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
424 WUUS54 KOHX 012055 SVRBNA TNC111-165-169-012145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 353 PM CDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MACON COUNTY IN TENNESSEE SUMNER COUNTY IN TENNESSEE TROUSDALE COUNTY IN TENNESSEE * UNTIL 445 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF WESTMORELAND TO 3 MILES WEST OF GALLATIN...OR FROM 12 MILES SOUTHWEST OF SCOTTSVILLE TO 3 MILES WEST OF GALLATIN...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE...NEAR WESTMORELAND AROUND 400 PM CDT HARTSVILLE AROUND 425 PM CDT LAFAYETTE AROUND 435 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. && LAT...LON 3672 8636 3632 8660 3629 8602 3670 8579 $$ END/ORCHANIAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 10 minutes earlier.
Area forecast discussion, May 1, 3:45 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 345 PM CDT THU MAY 01 2003 COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES TO NORTHEAST TEXAS. MCS OVER WRN/MIDDLE TN MOVING EASTWARD AND SOUTHEASTWARD THROUGH MIDDLE TENNESSEE AND NORTHERN MS. H5 TROUGH BACK OVER NORTHERN PLAINS WITH LARGE H5 TROUGH TO THE NORTH OVER HUDSON BAY. MODELS BRING FRONT THROUGH MIDDLE TENNESSEE LATE TONIGHT AND FRIDAY. SOME DRYING ON SATURDAY AND SAT NIGHT AS SURFACE RIDGE POKES SOUTHWARD FROM THE GREAT LAKES. NEXT SYSTEM DEVELOPS RAPIDLY OVER THE PLAINS WITH A WARM FRONT THAT MOVES INTO THE AREA LATE SUN PM AND EVENING. ASSOCIATED SURFACE LOW MOVES SLOWLY NORTHEAST THROUGH THE PLAINS AND GREAT LAKES WITH SOME DRYING EXPECTED OVER THE AREA BY TUESDAY PM. BNA WB 062/080 054/071 051 18830 CSV WB 058/075 051/068 046 18652 .BNA...NONE. JLM
Hazardous weather outlook, May 1, 5:30 AM CDT, 10 hours 25 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE TENNESSEE. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY. 04
In the hours before
Local storm report, May 1, 2:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0240 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM DICKSON TN WIND DAMAGE
05/01/03 DICKSON SEVERAL REPORTS OF TREES
DOWN
31Local storm report, May 1, 2:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0255 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0241 PM DICKSON TN 0.88 IN HAIL
05/01/03 DICKSON
31Local storm report, May 1, 3:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0309 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM CENTERVILLE TN WIND DAMAGE
05/01/03 HICKMAN POWERLINE DOWN CENTERVILLE
AND ANOTHER DOWN NEAR BON
AQUA
31Local storm report, May 1, 3:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 5 W NASHVILLE TN WIND DAMAGE
05/01/03 DAVIDSON NUMEROUS POWER LINES AND
TREES DOWN IN WESTERN
PORTION OF COUNTY
31Local storm report, May 1, 3:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003
CORRECTION ON TIME
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 5 W NASHVILLE TN WIND DAMAGE
05/01/03 DAVIDSON NUMEROUS POWER LINES AND
TREES DOWN IN WESTERN
PORTION OF COUNTY
31Local storm report, May 1, 3:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0342 PM CDT THU MAY 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0339 PM FRANKLIN TN WIND DAMAGE
05/01/03 WILLIAMSON POWER LINES DOWN ON
CENTURY OAK DRIVE OFF
FRANKLIN ROAD
31The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:23 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 37 min |
| May 1, 1:29 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 46 min |
| May 1, 1:36 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 44 min |
| May 1, 2:04 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 41 min |
| May 1, 2:20 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 25 min |
| May 1, 2:29 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 46 min |
| May 1, 2:38 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 47 min |
| May 1, 2:46 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman | 29 min |
| May 1, 2:52 PM CDT | Severe Thunderstorm Warning | OHX | Lewis | 38 min |
| May 1, 2:56 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 49 min |
| May 1, 3:00 PM CDT | Severe Thunderstorm Warning | OHX | Williamson | 45 min |
| May 1, 3:05 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 40 min |
| May 1, 3:12 PM CDT | Severe Thunderstorm Warning | OHX | Sumner | 48 min |
| May 1, 3:26 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 54 min |
| May 1, 3:30 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Sumner, Wilson | 50 min |
| May 1, 3:32 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Wilson | 48 min |
| May 1, 3:47 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 43 min |
| May 1, 4:00 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 45 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, DeKalb, Smith | 51 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.